Iowa, 2019High Wind in Iowa, May 21, 2019
May 21, 2019 · NWS DMX · 1 event in 1 county or zone
The state resided to the northeast of a tightening surface low that was tracking northward into eastern Nebraska. As a result, surface winds were sustained out of the east and at times gusting into the 40 to 50 plus mph range.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The state resided to the northeast of a tightening surface low that was tracking northward into eastern Nebraska. As a result, surface winds were sustained out of the east and at times gusting into the 40 to 50 plus mph range. While many locations were able to handle the gusty conditions, a few pockets of the state did experience damage with wind gusts possibly reaching severe criteria due to collapsing showers and/or ability to mix down stronger winds aloft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 21, 11:28 AM CST, 2 hours 14 minutes earlier.
Area forecast discussion, May 21, 11:28 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1228 PM CDT Tue May 21 2019
...Updated for 18z Aviation Discussion...
.DISCUSSION.../Today through Monday/
Issued at 340 AM CDT Tue May 21 2019
The primary themes through this period will initially be windy,
wet, and cool conditions later today into this evening. This will
be followed by a continued active pattern to varied degrees
through the holiday weekend, along with a return to more seasonal
warmth and humidity. At onset the weather is fairly inactive with
the large OK/KS/MO MCS precluding much in the way of warm/theta-e
advection and precip this far north. This will change into midday
however as both thermodynamic and kinematic forcing mature and
lift into Iowa as the upper system begins ejecting out of the
Rockies. Generally weak convective is expected to lift out of KS
on the nose of the forcing lobe and dry slot with a period of at
least moderate rains. Overall the severe potential is low due to
limited instability, especially through midday, however there is
some conditional elevated hail threat due to the strong effective
shear as some token MUCAPE eventually materializes. It is again
conditional, but the latest RAP runs also suggest a small window
for surface based convection and severe potential south by
afternoon or early evening with 1000-1500 j/kg, nil cap and very
strong 0-6km shear. The potential is certainly not great, but if
something can develop in this parameter space all modes of severe
weather, include a brief, isolated tornado, would be possible.
Regarding winds today, have expanded the current Wind Advisory
farther south and east as easterly sustained winds are expected to
reach or exceed 30 mph for several hours as the surface low lifts
into NE. HREF 4hr max wind probabilities also suggest winds
during the precip later today could exceed criteria so although
the threat is technically convective rather than synoptic the
sensible weather perception will be the same and coincident. The
east winds and clouds will keep temps cool today as well with
little rebound. In fact projected highs will only be a few degrees
off record low maxes for today.
Have opted to not issue any flood headlines as of yet. One and
three hour precip amounts should remain below flash flood
guidance, the precip should be fairly progressive, and even the
accentuated HREF localized probability matched mean 24hr QPF only
shows small swaths of 1.5-2 inch potential.
The wind and precip potential will diminish later tonight leading
to break Wednesday with temps returning to seasonal values. The
persistent SW flow aloft will re-develop a frontal boundary to our
south later in the day however which will eventually bring some
weak convection potential south. By Thursday the next iteration of
the western CONUS trough will cycle through the Rockies inducing
a surge of warm/theta-e advection and warm front development into
IA. The synoptic forcing and return of 1500 or so j/kg MUCAPEs and
sufficient effective shear will bring at least some severe
potential along with at least moderate rains. The 00z GFS QPF is
more aggressive than the ECMWF, but the 00z NAEFS and 12z ECMWF
ensemble both peg extremely high climatological percentiles for
specific humidity, precipitable water and integrated moisture
transport so this will be a window to monitor for potential heavy
rain and flooding into Friday as it reaches southeast sections.
Some deterministic runs suggest precipitable waters may approach
two inches with extreme warm cloud depths.
The weather for the Memorial Day weekend is a little more
nebulous. Weak upper level ridging into the central Plains will
alter our pattern and persistent SW flow aloft with overall
weaker flow through the lower troposphere and ill-defined surface
boundaries. There will be chances for showers and storms off and
on, but confidence in details is low as the GFS and ECMWF have the
boundary back and forth between IA and MO, which will of course
also be altered by mesoscale outflow boundaries. Although the
surface flow will be weaker, the upper ridge will not be
sufficient to push the stronger flow aloft far enough north. This
will keep adequate deep shear in place for at least some severe
weather potential with any convection.
&&
.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1228 PM CDT Tue May 21 2019
Widespread MVFR and spots of IFR conditions will prevail as
showers spread northward and slightly eastward this afternoon.
Best chance for thunder will be over the southern terminals so
have VCTS mention in those locations this afternoon. Strong and
gusty winds from the east will continue into the evening and while
the official 18z TAFs do not mention, there is the potential for
brief strong wind gusts to 45 to 50 knots as showers/storms pass
and even a bit after the rain ends later this afternoon into mid-
evening. IFR conditions will become more common overnight, but as
the showers end the ceilings will improve into VFR after midnight
into tomorrow morning. Winds will not be as strong, but will
remain breezy and veer to the southwest by the end of the TAF
period.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM CDT this evening for IAZ004>007-
015>017-023>028-033>039-049-050.
&&
DISCUSSION...Small
AVIATION...Ansorge
Hazardous weather outlook, May 21, 3:36 AM CST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
436 AM CDT Tue May 21 2019
IAZ004>007-015>017-023>028-033>039-049-050-221100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Marshall-Tama-
436 AM CDT Tue May 21 2019
This Hazardous Weather Outlook is for portions of northern and central
Iowa.
.DAY ONE...Today and tonight
Strong east winds are expected this afternoon and evening. A Wind
Advisory is in effect for the area. A few thunderstorms may
produce gusty winds as well, along with moderate rainfall. Minor
flooding will also continue along the West Fork Des Moines River
near Estherville for an extended period. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Intermittent thunderstorm chances are in the forecast Thursday
Night into the weekend. There some potential for heavy rain late
Thursday, and other severe weather, heavy rain and flooding
potential will be better determined in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed off and on through the Memorial day
weekend, especially around Thursday Night.
IAZ044>048-057>062-070>075-081>086-092>097-221100-
Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk-
Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
436 AM CDT Tue May 21 2019
This Hazardous Weather Outlook is for portions of central and
southern Iowa.
.DAY ONE...Today and tonight
A few thunderstorms with gusty winds and moderate to heavy rains
are possible today and early this evening. A few severe storms are
also possible far south as well. The severe potential is low
overall, but a brief storm with a tornado, large hail or damaging
wind are all possible if something did occur.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Intermittent thunderstorm chances are in the forecast starting
Wednesday Night and lasting off and on into the weekend. There is
some potential for heavy rain late Thursday, and other severe
weather, heavy rain and flooding potential will be better
determined in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed off and on through the Memorial day
weekend, especially around Thursday Night.
Small
In the hours before
Special weather statement, May 21, 11:33 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1233 PM CDT Tue May 21 2019
IAZ044>046-057-058-070-071-081-082-092-093-212100-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Union-
Taylor-Ringgold-
Including the cities of Denison, Carroll, Jefferson, Audubon,
Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic,
Greenfield, Stuart, Adair, Fontanelle, Corning, Creston, Bedford,
Lenox, New Market, and Mount Ayr
1233 PM CDT Tue May 21 2019
...Brief, Strong Wind Gusts Early This Afternoon As Rain Ends...
Midday surface observations over southeast Nebraska and northeast
Kansas have shown a brief period of gusty winds. Wind gusts of 40
to as high as 50 mph could be possible as the rain dissipates and
ends through early to mid-afternoon. These strong wind gusts may
have little to no rain or thunder and may begin to arrive as early
as 1pm along a Denison to Atlantic to Bedford line and continue to
move northeastward.
Ansorge
High Wind, Calhoun
- When
- May 21, 1:42 PM CST
- Where
- Calhoun forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Trained spotter reported non-thunderstorm wind damage that included three inch tree limbs down.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 21, 2019EF3 · 13 events
- Rip Current in North Carolina, May 21, 20191 death · 1 event
- Flooding and Heavy Rain in South Dakota, May 21 to 27, 2019$5.2 million · 22 events
- Damaging Winds in Missouri, May 21, 2019$74,000 · 87 kt wind · 4 events
- Tornadoes and Hail in Missouri, May 21 to 22, 2019EF1 · 15 events
- Tornado and Flooding in Kansas, May 21, 2019EF1 · 5 events
- Flash Flooding and Damaging Winds in Arkansas, May 21 to 22, 20191 injured · 74 kt wind · 21 events
- Flooding and High Wind in Missouri, May 21, 201952 kt wind · 19 events
- High Wind in Iowa, May 21, 201960 kt wind · 10 events
- High Wind in Texas, May 21, 201956 kt wind · 8 events
- Hail and Damaging Wind in Kansas, May 21, 20191 in hail · 7 events
- High Wind in California, May 21 to 22, 201969 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822235.